Alert archive / Oregon / Storm Warnings in 2021
Storm Warning 8, NWS Medford, OR
NWS Medford, OR issued this storm warning at Dec 14, 2021, 3:27 PM PST. It took effect at Dec 15, 2021, 1:00 AM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2021, 3:27 PM PST (23:27 UTC)
- In effect from
- Dec 15, 2021, 1:00 AM PST
- Expired
- Dec 15, 2021, 1:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
581 WHUS76 KMFR 142327 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 327 PM PST Tue Dec 14 2021 PZZ350-356-370-376-151230- /O.EXT.KMFR.SC.Y.0129.000000T0000Z-211215T0900Z/ /O.UPG.KMFR.SR.A.0006.211215T1200Z-211215T1800Z/ /O.NEW.KMFR.SR.W.0008.211215T0900Z-211215T2100Z/ /O.NEW.KMFR.SE.W.0080.211215T2100Z-211216T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 327 PM PST Tue Dec 14 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST WEDNESDAY... ...STORM WARNING IN EFFECT FROM 1 AM TO 1 PM PST WEDNESDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM PST THURSDAY... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts 25 to 35 kt and west-northwest swell dominated seas 11 to 15 ft at a dominant wave period of 14 seconds. For the Storm Warning, south winds 35 to 50 kt with gusts 50 to 60 kt and very steep southerly wind wave dominated seas 14 to 19 ft. For the Hazardous Seas Warning, high and steep to very steep, hazardous seas 14 to 19 ft that will become increasingly west- northwest swell dominated with time. * WHERE...All areas. the strongest winds are generally expected to occur between 4 AM and 10 AM PST. * WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. For the Storm Warning, from 1 AM to 1 PM PST Wednesday. For the Hazardous Seas Warning, from 1 PM Wednesday to 4 AM PST Thursday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels during the storm warning time period. Visibilities will also be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ BTL Visit us at https://www.weather.gov/Medford
1 follow-up statement
463 WHUS76 KMFR 150959 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 159 AM PST Wed Dec 15 2021 PZZ350-356-370-376-152300- /O.CON.KMFR.SR.W.0008.000000T0000Z-211215T2100Z/ /O.CON.KMFR.SE.W.0080.211215T2100Z-211216T1200Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 159 AM PST Wed Dec 15 2021 ...STORM WARNING REMAINS IN EFFECT UNTIL 1 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM PST THURSDAY... * WHAT...For the Small Craft Advisory, southwest winds 15 to 25 kt with gusts 25 to 35 kt and west-northwest swell dominated seas 11 to 15 ft at a dominant wave period of 14 seconds. For the Storm Warning, south winds 35 to 50 kt with gusts 50 to 65 kt and very steep southerly wind wave dominated seas 14 to 19 ft. For the Hazardous Seas Warning, high and steep to very steep, hazardous seas 14 to 19 ft that will become increasingly west- northwest swell dominated with time. * WHERE...All areas. * WHEN...For the Small Craft Advisory, until 1 AM PST Wednesday. For the Storm Warning, from 1 AM to 1 PM PST Wednesday. The strongest winds are generally expected to occur between 4 AM and 10 AM PST. For the Hazardous Seas Warning, from 1 PM Wednesday to 4 AM PST Thursday. * IMPACTS...Very strong winds and very steep seas could capsize or damage vessels. Visibilities will be significantly reduced. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for very strong winds and very steep and hazardous seas. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this storm warning went out at Dec 14, 2:48 PM PST, 39 minutes earlier.
Area forecast discussion, Dec 14, 2:48 PM PST, 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
248 PM PST Tue Dec 14 2021
.DISCUSSION...December continues to be an active month as another storm takes
shape over the Northeast Pacific, due to impact the forecast area
Wednesday. We have high confidence in impactful snowfall in portions
of Siskiyou County including the Mount Shasta City area (Warning
issued for Western Siskiyou and Mount Shasta City), Cascades and
Siskiyous, and some areas east of the Cascades (mainly Highway 97
just north of Klamath Falls and passes east of that area). Regarding
snowfall, some cold air ahead of this system presents the
possibility for low elevation snowfall on Wednesday and much of
today's focus was on this.
Model data has trended away from valley snowfall and pushed more
towards expected snow levels around 2000 feet. One of the reasons is
increasing southerly flow ahead of this next system which should
help to mix out some of the colder air and generally will keep
precipitation to a minimum during the morning. Because of the
uncertainty with these low elevation snow systems, we'll put our
forecast in some simple probabilistic terms. The Illinois Valley has
a better chance for accumulating snows because of existing snow and
a colder lower atmosphere, but its still not high. There's about a
90 percent chance for between a dusting of snow and less than an
inch in the Illinois Valley and about a 40 percent chance for 1 to 2
inches there. For the Rogue Valley, there's an 80 percent chance
that we'll see some snowfall but less than an inch, and about 20
percent chance of 1 to 2 inches on the valley floor. Higher up,
above 2000 feet, we've issued Winter Weather Advisories with snow
levels expected to fluctuate between 2000 and 2500 feet.
East of the Cascades there does look like a sharp gradient from
significant, impactful snow to off and on snowfall with less
impacts. This will be right around Klamath Falls--significant snow
to the north and much less so to the south. Windy conditions will
align with snowfall east of the Cascades to result in drifts and
very low visibility, and this will also be the cast near Weed along
Interstate 5 on Wednesday, with gusty winds, snow, and occasional
very low visibility.
Showers linger Thursday morning, with the Cascades likely seeing
additional snow accumulation.
The following details expected wind impacts on Wednesday into
Wednesday night: A strong frontal system will bring moderate to strong
winds over a good portion of the area Wednesday morning into
Wednesday evening. Details on the areas that could be impacted the
most will follow below.
Along the coast, guidance is pretty consistent showing pressure
gradients from Arcata to North Bend peaking out between 8 and 10 mb
Wednesday morning which typically results in high winds. Winds are
expected to be strongest for a 3-6 hour period before diminishing
around midday after the front moves onshore. Because of the above
and high confidence, the High Wind Watch has been upgraded to a High
Wind Warning.
Moderate to strong winds are also likely in the Shasta Valley with
winds strongest near Weed from Wednesday morning until Wednesday
afternoon. Pressure gradients between Medford and Redding are
expected to peak out just over 10 mb around midday. Winds could
easily exceed high wind warning criteria from about Yreka south
along I-5. Even though no high wind warning has been issued for that
area, the details have been outlined in the Winter Storm Warning and
Winter Weather Advisory for this area. Please see WSW for more
details. Gusty winds will continue into Wednesday evening, but at
the same time will gradually diminish as wind direction shifts
southwest which typically become less favorable for strong winds in
this area.
At the same tine winds are in a favorable alignment (southeast) for
gusty winds to develop in the Rogue Valley Wednesday morning. Winds
are expected to be strongest between from mid morning until early
afternoon, and could reach advisory criteria and a Wind Advisory has
been issued. Winds should quickly diminish once the front moves
through by early Wednesday afternoon.
East of the Cascades, winds will start to increase during the
morning hours Wednesday with the strongest winds expected between
noon and 5 pm pst. Models show 700mb winds peaking out close to 70
kts early Wednesday afternoon which will likely yield in High Wind
Warning criteria being meet, especially over the higher terrain and
along highway 31 between Summer Lake and Paisley. Gusty winds will
continue into Wednesday evening, but the general consensus is for
winds to diminish once they peak out late Wednesday afternoon. Winds
will continue to diminish Wednesday night, except for the ridges
where they could persist into the overnight hours. Please see NPWMFR
for more details on the wind headlines.
After Wednesday, winds are not expected to be a concern until
Saturday afternoon ahead of another potentially strong cold front.
-Petrucelli
Long term...Thursday Afternoon through Tuesday...A few lingering
snow showers will be possible across the Cascades with some light
rain possible in the Umpqua Basin. The area will see a day break
before the next system arrives Friday afternoon and evening. This
system will keep the active pattern going. This system will mimic
that of a front/atmospheric river hybrid. Precipitation will begin
with low snow levels around 1500 to 2500 feet and rise to around
6000 to 7000 feet by Saturday with the heaviest precipitation. Then
the front moves inland and snow levels fall to around 3000 feet by
the time the precipitation tapers off in showers on Sunday. The
heaviest precipitation looks to be confined to areas along and west
of the Cascades. Otherwise, snow levels will be much lower east of
the Cascades. Please stay tuned to the forecast for additional
impacts upcoming.
Then, a brief break is expected Sunday night into Monday before the
active weather pattern continues as a low pressure system offshore
spins up moisture and rainfall into southern Oregon and northern
California for most of the rest of the week. Precipitation is
expected to be relatively light, and snow levels will hover between
3000 and 5000 feet with impacts possible for passes as travel begins
increasing ahead of winter holidays. -Schaaf
&&
.AVIATION...14/18Z TAFs...Along the coast and just offshore, enough
instability exist for ceilings to remain VFR through most of the
period, including at North Bend. The main concern will be low level
wind shear tonight as a strong front approaches. The stronger winds
will mix down near and at ground level towards 12z.
In the west side valleys, IFR to LIFR in low clouds and fog, at
times, should persist for most of the morning in the Rogue and
Illinois Valley. VFR conditions are expected once the low clouds
break up, however the terrain could end up partly obscured into the
afternoon. This evening, if enough clearing develops, low clouds and
patchy fog could develop for a brief time in Roseburg and Medford,
but this should not last long with winds aloft expected to increase,
followed by stronger surface winds as a strong front approaches. For
that reason, low level wind shear has been added to the Medford and
Roseburg TAF's. Surface winds in Medford could end up higher than
whats in the TAF due to a favorable wind direction from the
southeast, so watch for updates.
Elsewhere, VFR conditions are present including Klamath Falls until
the end of the TAF period. -Petrucelli
&&
.MARINE...Updated 1030 AM PST Tuesday, 13 December, 2021...
Steep seas are expected today through tonight before seas build and
steepen further due to a strong frontal system that will impact the
coastal waters area Wednesday. Southerly gales are expected and a
period of storm force winds are possible along with very steep seas
Wednesday. Latest hi-res guidance is indicating sustained winds in
the 35-50kt range with the potential for a coastal jet setting up
Wed morning. This could result in gusts of 45 to 60kt. A Storm Watch
remains in effect from 4 AM until 10 AM PST Wednesday. We expect
very steep wind seas to peak in the 12 to 17 foot range on top of a
background WNW swell (~6-8ft/12sec). West swell will build Wednesday
night and subside Thursday. High pressure will then build Thursday
and then weaken Friday. A warm front will move across the coastal
waters Friday. ~BTL
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning from 10 AM to 7 PM PST Wednesday for
ORZ030-031.
Winter Weather Advisory from 7 AM Wednesday to 1 AM PST Thursday
for ORZ029>031.
Wind Advisory from 10 AM to 7 PM PST Wednesday for ORZ029>031.
High Wind Warning from 4 AM to 10 AM PST Wednesday for
ORZ021-022.
Winter Weather Advisory from 8 AM Wednesday to 8 AM PST Thursday
above 1500 feet in the for ORZ024.
Winter Weather Advisory from 8 AM Wednesday to 8 AM PST Thursday
above 2000 feet in the for ORZ023-026.
Wind Advisory from 7 AM to 1 PM PST Wednesday for ORZ026.
Winter Weather Advisory from 7 AM Wednesday to 10 AM PST
Thursday for ORZ025.
Winter Weather Advisory from 7 AM Wednesday to 10 AM PST
Thursday for ORZ027-028.
CA...High Wind Warning from 10 AM to 7 PM PST Wednesday for
CAZ084-085.
Wind Advisory from 10 AM to 7 PM PST Wednesday for CAZ084-085.
Winter Storm Warning from 4 AM to 10 PM PST Wednesday for
CAZ080.
Winter Storm Warning from 4 AM to 10 PM PST Wednesday for
CAZ082-083.
Winter Weather Advisory from 4 AM to 10 PM PST Wednesday for
CAZ080.
Winter Weather Advisory from 4 AM to 10 PM PST Wednesday for
CAZ081.
Winter Storm Warning from 4 AM to 10 PM PST Wednesday for
CAZ081.
Winter Weather Advisory from 4 AM to 10 PM PST Wednesday for
CAZ083.
Winter Weather Advisory from 10 AM to 10 PM PST Wednesday for
CAZ085.
Pacific Coastal Waters...
Small Craft Advisory until 1 AM PST Wednesday for
PZZ350-356-370-376.
Storm Warning from 1 AM to 1 PM PST Wednesday for
PZZ350-356-370-376.
Hazardous Seas Warning from 1 PM Wednesday to 4 AM PST Thursday
for PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 9:13 PM PST | Storm Watch | MFR | 18 hr | |
| Dec 14, 2:12 PM PST | Winter Storm Warning | MFR | Jackson, Josephine, Klamath | 36 hr |
| Dec 14, 2:12 PM PST | Winter Weather Advisory | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more | 43 hr |
| Dec 14, 2:16 PM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Klamath, Lake | 29 hr |
| Dec 14, 2:16 PM PST | Wind Advisory | MFR | Jackson, Klamath, Lake | 29 hr |
| Dec 14, 3:27 PM PST | Hazardous Seas Warning | MFR | 37 hr | |
| Dec 14, 2:42 AM PST | Winter Storm Watch | MFR | Siskiyou | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.